Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 70, NWS Indianapolis, IN

August 24, 20074 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2007, 6:43 PM EDT for 4 counties in Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 6:43 PM EDT (22:43 UTC)
Expired
Aug 24, 2007, 7:15 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:55 PM EDTTSTM WND DMGRosedale, INTREE LIMBS AND POWER LINES DOWNED. SIMILAR REPORTS IN LYFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 242243
SVRIND
INC021-121-165-167-242330-
/O.NEW.KIND.SV.W.0070.070824T2243Z-070824T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLAY COUNTY IN WEST CENTRAL INDIANA...
  PARKE COUNTY IN WEST CENTRAL INDIANA...
  CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA...
  NORTHEASTERN VIGO COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 730 PM EDT/630 PM CDT/

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM DANA TO MECCA TO NORTH TERRE HAUTE...OR ALONG A LINE EXTENDING
  FROM 17 MILES NORTHEAST OF PARIS TO 16 MILES NORTH OF TERRE HAUTE
  TO TERRE HAUTE...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWPORT BY 650 PM EDT...
  MARSHALL BY 655 PM EDT...
  JUDSON BY 700 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3996 8753 3994 8712 3966 8704 3953 8711
      3948 8745 3969 8735 3979 8753
TIME...MOT...LOC 2243Z 240DEG 37KT 3983 8746 3972 8729
          3954 8733

$$

CO
3 follow-up statements
000 
WWUS53 KIND 242303
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EDT FRI AUG 24 2007

INC021-121-165-167-242330-
/O.CON.KIND.SV.W.0070.000000T0000Z-070824T2330Z/
CLAY-PARKE-VERMILLION-VIGO-
703 PM EDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
EDT/630 PM CDT/ FOR NORTH CENTRAL CLAY...NORTHEASTERN VIGO...PARKE
AND CENTRAL VERMILLION COUNTIES...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF BLOOMINGDALE TO JUDSON TO CARBON...OR
ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST OF CRAWFORDSVILLE TO
19 MILES SOUTHWEST OF CRAWFORDSVILLE TO 17 MILES NORTHEAST OF TERRE
HAUTE...MOVING NORTHEAST AT 40 MPH.

LAT...LON 3996 8753 3994 8712 3966 8704 3953 8711
      3948 8745 3969 8735 3979 8753
TIME...MOT...LOC 2303Z 240DEG 37KT 3993 8723 3982 8706
          3964 8710

$$
000 
WWUS53 KIND 242311
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT FRI AUG 24 2007

INC165-242321-
/O.CAN.KIND.SV.W.0070.000000T0000Z-070824T2330Z/
VERMILLION-
711 PM EDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERMILLION COUNTY IS
CANCELLED...

LAT...LON 3968 8731 3980 8727 3995 8732 3994 8712
      3966 8704 3953 8711 3948 8745
TIME...MOT...LOC 2311Z 240DEG 37KT 3997 8714 3986 8697
          3968 8701

$$

INC021-121-167-242330-
/O.CON.KIND.SV.W.0070.000000T0000Z-070824T2330Z/
CLAY-PARKE-VIGO-
711 PM EDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL CLAY...NORTHEASTERN VIGO AND PARKE COUNTIES...

AT 709 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MARSHALL TO 8
MILES EAST OF JUDSON TO 6 MILES NORTHEAST OF CARBON...OR ALONG A LINE
EXTENDING FROM 15 MILES SOUTHWEST OF CRAWFORDSVILLE TO 14 MILES SOUTH
OF CRAWFORDSVILLE TO 23 MILES NORTHEAST OF TERRE HAUTE...MOVING
NORTHEAST AT 40 MPH.

LAT...LON 3968 8731 3980 8727 3995 8732 3994 8712
      3966 8704 3953 8711 3948 8745
TIME...MOT...LOC 2311Z 240DEG 37KT 3997 8714 3986 8697
          3968 8701

$$
000 
WWUS53 KIND 242315
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EDT FRI AUG 24 2007

INC021-121-167-242326-
/O.CAN.KIND.SV.W.0070.000000T0000Z-070824T2330Z/
CLAY-PARKE-VIGO-
716 PM EDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY...
NORTHEASTERN VIGO AND PARKE COUNTIES IS CANCELLED...

LAT...LON 3968 8731 3980 8727 3995 8732 3994 8712
      3966 8704 3953 8711 3948 8745
TIME...MOT...LOC 2316Z 240DEG 37KT 4000 8708 3988 8691
          3970 8695

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:45 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 24, 2:45 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EDT FRI AUG 24 2007

.SHORT TERM /TONIGHT AND SATURDAY DAYTIME/...
KIND 88D IS QUIET FOR THE MOMENT.  A FEW TSRA WERE POPPING UP OVER
SOUTHERN ILLINOIS WITHIN THE WATCH BOX THERE.  TSRA TIMING AND FROPA
ON SATURDAY WILL BE THE MAIN FOCUS.

LAPS DATA SHOWS LIS IN THE -4 TO -6 RANGE WHILE SBCAPES HAVE
INCREASED TO 1500-3200 J/KG.  A 17Z ACARS OB SHOWS THE LOW LEVEL
INVERSION HAS ERODED BUT H7 TEMPS STILL REMAIN WARM AROUND 11C.  SPC
MESOANALYSIS PAGE SHOWS GENERALLY DECREASING CIN BUT STILL SOME
LINGERING AT 18Z.  A FEW STORMS IN ILLINOIS CLOSE TO THE INDIANA
BORDER HAVE DISSIPATED LIKELY DUE TO THE AFOREMENTIONED CONDITIONS.
THEREFORE CONVECTION WILL LIKELY BE DELAYED UNTIL LATER ON THIS
EVENING.  WOULD NOT EXPECT ANYTHING IN THE CWA BEFORE 21Z.  AFTER
THAT A LINE OF STORMS WILL PASS THROUGH WITH DAMAGING WIND AND VERY
HEAVY RAIN THE MAIN THREAT.

A COLD FRONT WAS OVER IOWA THIS AFTERNOON AND WILL SLOWLY PROGRESS
SOUTHEAST OVERNIGHT.  WILL MOSTLY LEAN TOWARD THE NAM/RUC FOR FROPA
THIS FRONT WILL BE THE FOCUS FOR ADDITIONAL PRECIPITATION OVERNIGHT
AND INTO SATURDAY.  THE FRONT SHOULD BE CLEAR OF THE CWA BY LATE
SATURDAY EVENING AND END MOST OF THE RAINFALL.

OVERNIGHT LOWS TONIGHT WILL BE IN THE LOW 70S WITH RAIN EXPECTED.
ON SATURDAY WITH MOSTLY CLOUDY SKIES ANTICIPATED TEMPS WILL STAY
UNDER 90 FOR THE VAST MAJORITY OF THE CWA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

WL KEEP SLGT CHC OF TRWS IN SATURDAY EVE AS THE UPR TROF MOVES ACRS
AND THE CD FNT SETTLES S OF THE OH RVR. AFTER THAT...SHOULD BE A
PERIOD OF TRANQUIL WX AS SFC HIGH PRES SETTLES ACRS THE ERN CONUS
WITH RIDGING ALOFT MOVING ACRS THE OH VLY AND A DRY COLUMN WITH MN
LVL RH FM 30-40% THROUGH TUE. CHC OF TRWS AGAIN BY WED IN NW FLOW
REGIME. WL NOT BE NEARLY AS WARM FOLLOWING THE FROPA AS SEEN IN
CURRENT POST FRONTAL SFC OBS. MOS NUMBERS REFLECT THIS WELL AND ARE
PRETTY CLOSE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

AT THIS TIME IT LOOKS LIKE THE FIRST FEW HOURS OF THE TAF PD WILL BE
DRY BUT TSRA WILL MOVE INTO LAF...HUF...IND AND EVENTUALLY BMG IN
THAT ORDER.  A FEW THINGS ARE WORKING AGAINST EARLY AFTERNOON
CONVECTIVE DEVELOPMENT AND THAT IS CURRENT ACARS DATA SHOW AN
INVERSION HANGING ON AROUND 900-950MB...CIRRUS OVERHEAD SEEMS TO BE
THICKENING KEEPING SOMEWHAT OF A LID ON INSTABILITY AND 700MB TEMPS
ARE ANYWHERE FROM 11C-12C WHICH IS WARM FOR TSRA DEVELOPMENT.  THE
RUC SEEMS TO BE CATCHING THE BITS OF CONVECTION OVER SOUTHERN
ILLINOIS THIS AFTERNOON SO WILL USE THAT AS A GUIDE FOR TIMING
CONVECTION INTO THE TAF SITES.

THE RUC FORECASTS CAP EROSION NEAR LAF BY 21Z SO WOULD EXPECT TSRA
TO BE IN THE AREA BY THEN.  AS THE COLD FRONT GETS CLOSER AND MORE
CAP EROSION OCCURS WILL INCLUDE TSRA IN HUF AND IND BY 23Z-24Z AND
INTO BMG BY 01Z.  AFTER 01Z TIMING WILL BE MORE DIFFICULT AND
AMENDMENTS WILL BE NECESSARY TO UPDATE ANY CHANGES IN TIMING AND
MOVEMENT OF ONGOING CONVECTION.

COLD FRONT WILL BRING ANOTHER ROUND OF SHOWERS OVERNIGHT AND INTO
THE DAYTIME.  FRONT SHOULD BE THROUGH ALL TAF SITES AFTER THE END OF
THIS TAF VALID PD.

&&

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM/AVIATION...SALLY
LONG TERM...MK
Hazardous weather outlook, Aug 24, 5:12 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EDT FRI AUG 24 2007

INZ021-028>031-035>049-051>057-060-252115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
512 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND
HEAVY RAIN BEING THE PRIMARY THREATS.

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON WITH HEAT INDEX
VALUES NEAR 100 DEGREES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY
AND THURSDAY. SEVERE STORMS ARE NOT EXPECTED SATURDAY.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061>065-067>072-252115-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
512 PM EDT FRI AUG 24 2007 /412 PM CDT FRI AUG 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE
HAIL AND HEAVY RAIN BEING THE PRIMARY THREATS.

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON WITH HEAT INDEX
VALUES NEAR 100 DEGREES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY
AND THURSDAY. SEVERE STORMS ARE NOT EXPECTED SATURDAY.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Local storm report, Aug 24, 4:35 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
08/24/2007                   SULLIVAN           IN   TRAINED SPOTTER

            TREE LIMBS...POWER LINES...AND SIGNS WERE BLOWN DOWN.

&&

NIELD
Local storm report, Aug 24, 5:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     YEOMAN                  40.67N 86.72W
08/24/2007                   CARROLL            IN   EMERGENCY MNGR

            SEVERAL TREE LIMBS WERE BLOWN DOWN.

&&

NIELD
Local storm report, Aug 24, 6:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     CLINTON                 39.66N 87.41W
08/24/2007                   VERMILLION         IN   EMERGENCY MNGR

            TREES AND LIMBS WERE BLOWN DOWN. MINOR STRUCTURAL DAMAGE
            ALSO OCCURRED.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:44 PM EDTSevere Thunderstorm WarningINDCarroll46 min
Aug 24, 5:03 PM EDTTornado WarningINDCarroll17 min
Aug 24, 5:08 PM EDTSevere Thunderstorm WarningINDTippecanoe41 min
Aug 24, 6:54 PM EDTSevere Thunderstorm WarningINDSullivan, Vigo36 min
Aug 24, 7:07 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.